Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

December 7, 2021Ashtabula County, Lake County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Dec 7, 2021, 2:12 AM EST for Ashtabula County, Lake County, Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2021, 2:12 AM EST (07:12 UTC)
Expired
Dec 7, 2021, 3:45 AM EST
In force
93 min
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 147 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WWUS81 KCLE 070712
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
212 AM EST Tue Dec 7 2021

OHZ012>014-089-PAZ001>003-070845-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
Northern Erie PA-Southern Erie PA-Crawford PA-
212 AM EST Tue Dec 7 2021

...An intense lake effect snow band will affect northeastern
Geauga...Lake...Ashtabula...Erie and Crawford Counties Until 345 AM
EST....

At 208 AM EST, radar indicated an intense lake effect snow band from 
near Mentor through Madison, Perry, Ashtabula, Conneaut, through 
Erie, Pennsylvania.

HAZARDS INCLUDE...
Winds to 40 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...

Locations impacted include...
Erie, Painesville, Ashtabula, Willowick, Meadville, Conneaut,
Fairport Harbor, Geneva-On-The-Lake, Mentor, Willoughby, Eastlake,
Corry, Edinboro, Geneva, North East, Union City, Madison, Girard,
North Kingsville and Cambridge Springs.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4163 8149 4176 8129 4203 8034 4214 8009
      4215 8011 4214 8014 4217 8012 4217 8008
      4215 8010 4215 8006 4227 7977 4201 7976
      4199 7961 4164 7962
TIME...MOT...LOC 0708Z 239DEG 48KT 4207 8063 

&&

ODOT DMS  315, 326, 331, and 332.

$$

Garuckas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Dec 7, 1:51 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 7, 1:51 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
151 AM EST Tue Dec 7 2021

.SYNOPSIS...
Low pressure centered in Quebec will continue to move east
tonight, leaving a surface trough over the area into Tuesday
morning. High pressure will build east across the area on
Tuesday afternoon and persist into Tuesday night. A low pressure
system will track up the East Coast Tuesday night into
Wednesday, possibly clipping part of the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Have allowed the wind headlines to end. There may be a few
gusts in the 35-40 mph range near the lakeshore of
Lake/Ashtabula/Erie Counties through 5 am.

There have been some impressive snow rates on radar across Lake
Into Ashtabula, Erie and Crawford Counties. So the advisory
looks good for Ashtabula into NW PA. However there is concern
that Lake county could get very close to 4 inches of snow across
the eastern third of the county. All models indicate that these
bands should be breaking up near or shortly after 09Z. This
combined with the more cellular look to the snow showers over
the lake makes us think we will end up not needing the
advisory. We will continue to do special weather statements with
the heaviest bands and hope the trends of starting to break up
continue.

For the daylight hours we should see the lake effect snow
continue but it should not be very organized, at least through
the morning. As the flow shifts more to the southwest through
the afternoon the lake effect may consolidate and intensify as
it skirts the lakeshore from Ashtabula County into Erie County,
PA. We will need to watch this closely with the greatest
concern for a winter weather advisory across the lakeshore
portion of Erie County, PA, especially up around the city of
North East. It will feel much colder today with highs in the
20's to near 30.

The lake effect snow continues to shift up the lake into
western NY through the evening and into tonight with no impacts
anticipated. However some moisture from low pressure that is
tracking from the Tennessee Valley to the Mid-Atlantic Coast
will spread over the region as an upper level trough moves into
the central Great Lakes. At this time will only go with slight
chance/chance POP's with a dusting of snow possible near and
south of a line from Findlay to Cleveland to Erie. Lows tonight
should be in the lower to mid 20's.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Westerly to southwesterly flow will generally keep light lake effect
snow showers offshore and over Lake Erie or across Northwest
Pennsylvania Wednesday morning. It appears that winds back to the
northwest and moisture and forcing increase slightly Wednesday
afternoon and evening with the passage of an upper-level trough, so
continue PoPs through Wednesday evening. Not seeing signs of
significant additional snow accumulations at this time. Cool temps
continue through Wednesday, with highs in the low to mid 30s. Mid-
level moisture and forcing wane quickly as a ridge builds in from
the west Wednesday night which will result in dry weather quickly
developing across the entire area. Wednesday's overnight lows should
dip into the lower 20s. Warm air advection develops during the day
Thursday as low pressure takes shape over the southern Plains. This
will result in isentropic lift/moisture and potential for scattered
showers. Temps should warm into the 40s on Thursday, so expect rain
to the the primary precipitation type, but can't rule out some
snowflakes mixing with rain on Thursday night as lows fall into the
low to mid 30s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A significant warmup is expected Friday into early Saturday as warm
air advection continues and the aforementioned low deepens across
the central Plains Friday and moves northeast into the Upper Great
Lakes Friday night. Highs will likely climb into the 50s to near 60
degrees Friday and possibly Saturday, with Friday night's lows in
the low to mid 30s. A low level jet will develop Friday afternoon
and evening as the low pushes a potent cold front east towards the
local area, allowing moisture to deepen and rain to expand across
the during this time. Will need to continue to monitor the potential
for gusty winds with the development of the low level jet. The
cold front will traverse the local area Saturday, although
cold westerly to northwesterly flow will develop behind the front,
which may provide an opportunity for snow across the eastern half of
the area into Sunday morning. Expect precipitation to taper off
rapidly by Sunday afternoon as broad high pressure builds in from
the west. Highs will drop to the upper 30s to lower 40s Sunday, but
temps may warm several degrees with the arrival of the high on
Monday. Overnight lows over the weekend will be in the 30s.

&&

.AVIATION /06Z Tuesday THROUGH Saturday/...
VFR conditions are expected for most of Ohio into the Tuesday
evening. The exception will be across NE OH into NW PA where
lake effect snow bands are producing moderate to heavy snow. So
expect to MVFR/IFR conditions in these bands of snow. These
bands of snow should shift to the lakeshore through the morning
then remain oriented southwest to northeast through the day.
This may end up impacting KERI the most through the afternoon
then improving through the evening. SO MVFR.IFR will persist
longest at KERI.

Winds will continue to decrease through the overnight with
westerly winds of 12 to 20 knots. Winds shift to the southwest
through the day decreasing to around 6-12 knots.

Outlook...Non-VFR possible with periods of snow and/or rain
Tuesday night through Saturday.

&&

.MARINE...
Lake Erie will be quite unsettled for the next several hours as a
deep low moving northeast across Quebec slides a cold front east of
the lake. Currently seeing westerly gales across the majority of the
lake with low water occurring in the western basin. Water levels
should bottom out over the next few hours and begin to rise
overnight after winds relax later this evening. Westerly flow is
allowing water levels at Erie, PA to rise, so will need to monitor
the potential for minor lakeshore flooding as westerly gales
continue through this evening. The current Low Water Advisory looks
good for now, but will adjust the headlines as needed in later
updates. Will also need to monitor how much water levels rise as the
water sloshes back into the western basin as winds relax, but not
too concerned since winds should gradually decrease. Gales should
subside by midnight tonight, so not making any changes to the Gale
Warning at this time. Small Craft Advisories will be needed through
Tuesday morning as winds slowly diminish and waves gradually
decrease. Winds will generally be westerly at 10 to 15 knots Tuesday
night through Wednesday. Deep southwesterly flow develops ahead of
an approaching cold front on Thursday, resulting in southerly flow
increasing to 15 to 20 knots by Thursday night into Friday. Will
need to monitor the potential for additional
headlines during this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 AM EST this morning for OHZ014.
PA...Winter Weather Advisory until 7 AM EST this morning for PAZ002-
     003.
MARINE...Low Water Advisory until 4 AM EST early this morning for
     LEZ142>144-162>164.
     Small Craft Advisory until 4 PM EST this afternoon for
     LEZ147>149.
     Small Craft Advisory until 4 AM EST early this morning for
     LEZ142>144.
     Small Craft Advisory until 10 AM EST this morning for LEZ145-
     146.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...MM
MARINE...Maines
Hazardous weather outlook, Dec 6, 10:07 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1007 PM EST Mon Dec 6 2021

LEZ145-146-165-166-OHZ003-006>011-017>023-027>033-036>038-047-080315-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
1007 PM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-080315-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
1007 PM EST Mon Dec 6 2021

...LOW WATER ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-147>149-167>169-080315-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on-
the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1007 PM EST Mon Dec 6 2021

...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-PAZ002-003-080315-
Ashtabula Inland-Southern Erie-Crawford-
1007 PM EST Mon Dec 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-PAZ001-080315-
Lake-Ashtabula Lakeshore-Northern Erie-
1007 PM EST Mon Dec 6 2021

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Periods of steady lake effect snow are expected tonight, especially
through the wee hours of Tuesday morning. Snow totals should average
1 to 3 inches by daybreak.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-080315-
Geauga-
1007 PM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Tonight.

Periods of steady lake effect snow are expected tonight, especially
through the wee hours of Tuesday morning and in the northern-half of
Geauga County. Snow totals should average 1 to 3 inches by daybreak.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 6, 8:57 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
857 PM EST MON DEC 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             2 NW EDINBORO           41.90N  80.16W
12/06/2021  M2.0 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2101263

CLARK
Special weather statement, Dec 6, 11:35 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1135 PM EST Mon Dec 6 2021

OHZ011>014-089-070530-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Cuyahoga OH-
Ashtabula Inland OH-
1135 PM EST Mon Dec 6 2021

...A heavy lake effect snow band will affect northern Geauga...
northeastern Cuyahoga...Lake and Ashtabula Counties Until 1230 AM
EST....

At 1132 PM EST, radar indicated a heavy lake effect snow band
impacting far-northeast Cuyahoga County, Lake County, far-northern
Geauga County, and much of Ashtabula County.

HAZARDS INCLUDE...
Wind gusts up to 40 mph.
Visibility rapidly dropping to less than a quarter of a mile.
Fresh snow accumulations up to 1 to 2 inches by 12:30 AM Tuesday
morning.

Locations impacted include...
Painesville, Ashtabula, Willowick, Conneaut, Chardon, Fairport
Harbor, Geneva-On-The-Lake, Euclid, Mentor, Cleveland Heights,
Willoughby, Eastlake, Geneva, Madison, North Kingsville, Perry,
Orwell, Andover and Timberlake.

Use extra caution if you must travel through this heavy snow band.
Rapid changes in visibility and slick roads are likely to lead to
accidents. Consider delaying travel until this snow band passes your
location.

LAT...LON 4154 8052 4154 8161 4156 8161 4176 8129
      4176 8124 4185 8104 4187 8090 4191 8080
      4198 8052
TIME...MOT...LOC 0432Z 280DEG 41KT 4169 8118

&&

ODOT DMS  312, 313, 314, 315, 320, 326, 330, 331, and 332.

Jaszka
Local storm report, Dec 7, 12:02 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1202 AM EST TUE DEC 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 3 NW ERIE               42.15N 80.13W
12/06/2021                   ERIE               PA   PARK/FOREST SRVC

            SEVERAL TREES DOWN AT PRESQUE ISLE STATE
            PARK.

&&

KEC
Special weather statement, Dec 7, 12:35 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1235 AM EST Tue Dec 7 2021

OHZ011>014-089-PAZ001>003-070700-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Cuyahoga OH-
Ashtabula Inland OH-Northern Erie PA-Southern Erie PA-Crawford PA-
1235 AM EST Tue Dec 7 2021

...An intense lake effect snow band will affect northern Geauga...
northeastern Cuyahoga...Lake...Ashtabula...Erie and northern Crawford
Counties Until 200 AM EST....

At 1232 AM EST, radar indicated a heavy lake effect snow band
impacting far-northeast Cuyahoga County, Lake County, far-northern
Geauga County, and much of Ashtabula County into Erie and Crawford
Counties in northwest Pennsylvania.

HAZARDS INCLUDE...
Winds to 40 mph...
Visibility rapidly dropping to less than a quarter of a mile...

Locations impacted include...
Cleveland, Erie, Painesville, Ashtabula, Willowick, Meadville,
Conneaut, Chardon, Fairport Harbor, Geneva-On-The-Lake, Euclid,
Mentor, Willoughby, Eastlake, Corry, Edinboro, Geneva, North East,
Union City and Madison.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4174 7962 4158 8074 4154 8162 4176 8129
      4203 8034 4213 8010 4214 8014 4217 8012
      4215 8006 4227 7978 4201 7976 4199 7961
TIME...MOT...LOC 0532Z 239DEG 35KT 4171 8132

&&

ODOT DMS  313, 314, 315, 320, 326, 330, 331, and 332.

Garuckas
Special weather statement, Dec 7, 2:12 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
212 AM EST Tue Dec 7 2021

OHZ012>014-089-PAZ001>003-070845-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
Northern Erie PA-Southern Erie PA-Crawford PA-
212 AM EST Tue Dec 7 2021

...An intense lake effect snow band will affect northeastern
Geauga...Lake...Ashtabula...Erie and Crawford Counties Until 345 AM
EST....

At 208 AM EST, radar indicated an intense lake effect snow band from
near Mentor through Madison, Perry, Ashtabula, Conneaut, through
Erie, Pennsylvania.

HAZARDS INCLUDE...
Winds to 40 mph...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...

Locations impacted include...
Erie, Painesville, Ashtabula, Willowick, Meadville, Conneaut,
Fairport Harbor, Geneva-On-The-Lake, Mentor, Willoughby, Eastlake,
Corry, Edinboro, Geneva, North East, Union City, Madison, Girard,
North Kingsville and Cambridge Springs.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4163 8149 4176 8129 4203 8034 4214 8009
      4215 8011 4214 8014 4217 8012 4217 8008
      4215 8010 4215 8006 4227 7977 4201 7976
      4199 7961 4164 7962
TIME...MOT...LOC 0708Z 239DEG 48KT 4207 8063

&&

ODOT DMS  315, 326, 331, and 332.

Garuckas

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 7:46 PM ESTSpecial Weather StatementCLEAshtabula, Lake59 min
Dec 6, 8:44 PM ESTWinter Weather AdvisoryCLEAshtabula, Lake10 hr
Dec 6, 9:59 PM ESTSmall Craft AdvisoryCLE17 hr
Dec 6, 11:35 PM ESTSpecial Weather StatementCLEAshtabula, Cuyahoga, Lake55 min
Dec 7, 12:35 AM ESTSpecial Weather StatementCLEAshtabula, Lake85 min

Nearby

Special Weather Statements in Ohio, 2021Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.